Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

December 11, 2021Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this special weather statement at Dec 11, 2021, 4:52 PM EST for Forsyth County, Guilford County, North Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 4:52 PM EST (21:52 UTC)
Expired
Dec 11, 2021, 5:45 PM EST
In force
53 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

Counties Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 5:29 PM ESTTSTM WND DMG1 Wnw Lewisville, NCSEVERAL TREES DOWN IN LEWISVILLE, TOBACCOVILLE, AND WALKERTOWN BETWEEN 529 PM AND 545 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS82 KRAH 112152
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
452 PM EST Sat Dec 11 2021
 
NCZ021-022-038-112245-
Guilford NC-Forsyth NC-Davidson NC-
452 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of Forsyth,
northeastern Davidson and northern Guilford Counties through 545 PM
EST...

At 451 PM EST, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 9 miles southeast of Walnut Cove, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Bermuda Run, McLeansville, Lewisville, Summerfield and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3612 8048 3612 8046 3614 8044 3621 8045
      3622 8043 3626 8045 3624 7953 3609 7954
      3596 8038 3599 8042 3601 8042 3606 8047
      3605 8048 3610 8051
TIME...MOT...LOC 2151Z 261DEG 32KT 3619 8002 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Dec 11, 2:18 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 11, 2:18 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
218 PM EST Sat Dec 11 2021

.SYNOPSIS...
A cold front that will cross the area this evening. High pressure
will build into the region on Sunday and persist through midweek
with mild Pacific air.

&&

.NEAR TERM /TONIGHT/...
As of 218 PM Saturday...

The wx pattern and day is unfolding as expected with strong
southerly sfc flow in a tight pressure gradient ahead of the cold
front that's now approaching the mountains.  Although heating got a
late start due to the extensive cloud coverage this morning, the
aforementioned southerly flow has advected  upper 60s and lower 70s
readings into central NC.  In addition, the increasing pressure
gradient coupled with low level warming and shallow BL mixing is
resulting in wind gusts in excess of 20 mph attm.  This will
continue to be the case the rest of this afternoon.

Otherwise, the pre-frontal convection band is now crossing the
mountains.  Despite the aforementioned sfc warming, latest
mesoanalysis shows very little if any CAPE across the western half
of our CWA, and modest SB CAPE (~500J/kg) east of I-95, where the
warmest sfc readings are currently found.  The lack of CAPE west of
I-95 due in-part to a persistent H8 inversion that shows up on 17Z
and 18Z AMDAR soundings at both GSO and RDU, and thus the reason for
the persistent cloud layer trapped under said inversion. So despite
ample bulk shear (in excess of 50 kts), nearly all of the latest
HREF members shows a gradual decline in convection intensity after
the band crosses the mountains and moves east across our CWA.

Nevertheless, given the abundance of wind assoc with this system...
and it's history...all warrants close monitoring of this precip band
as it moves east across our area this evening.  It does appear that
some beneficial rains will be seen with this system, but still much
much less than what we need.  QPF right now across most of central
NC is forecast between 1/10 and 1/4 inch, with a few lucky spots
receiving up to 1/2 inch of rain.

The rain is expected to end across the Triad and western zones by
06Z and by 10Z across the I-95 corridor region.  Gradual clearing
late tonight after the rain exits.  Lows will range from the  mid
30s across the Triad, to around 40 south near Wadesboro, to mid 40s
east along I-95.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 218 PM Saturday...

The mid-level trough axis will be exiting our area by 12Z Sunday,
then look for subsidence and clearing skies in it's wake for the
rest of Sunday, and while high pressure builds in from the west.  As
the high builds in during the morning and afternoon, the tightened p-
grad will result in N-NE winds with gusts aoa 15kt.  But by evening,
the high will be settled right over central NC, so look for the p-
grad and winds to relax quickly.   Overall, a nice weather day with
plenty of sunshine during the day and clear at night, but with
seasonably chilly temps with highs Sunday in the low to middle 50s.
Lows Sunday night 25 to 30, thanks to clear skies, calm winds, and
radiational cooling.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 218 PM Saturday...

Dry and above normal through Friday, with a potential cold front and
showers late in the period.

High pressure will be in place across central NC on Monday. High
temperatures will be about 5 degrees warmer than Sunday in the upper
50s to lower 60s under sunshine. With clear skies and light winds
expected again in the evening, good radiational cooling will once
again favor overnight lows slightly below normal in the upper 20s to
lower 30s.

There is very little change in the extended period from Tuesday
through Friday, with a mid-level anomalous ridge of high pressure
over the northern Gulf of Mexico that slowly moves into the
southeast US by the end of the week. With the exception of a weak
back door cold front on Wednesday from high pressure settling into
the Northeast US lowering our highs into the upper 50s to middle
60s, temperatures will largely follow an upward trajectory, rising
into the upper 60s to low/mid 70s Thursday and Friday. This is about
15-20 degrees above our seasonal normals for the middle of December.
The latest model guidance has slowed the approach of a cold front
into central NC until Saturday night to early Sunday, as high
pressure over the Midwest settles into the Ohio Valley. Ensemble
guidance from the EPS/GEFS keep any rain chances largely in the
Saturday night to Sunday timeframe but there remains high spread in
the individual members. The pattern at mid-levels features a trough
over the Great Lakes Saturday tracking into the Northeast US and Mid-
Atlantic, with height falls over central NC Saturday night. At the
same time, another potential cutoff mid-level system may form over
Baja California. How the pattern evolves will likely change between
now and next weekend so have only introduced slight chances of rain
Saturday. Expect a downward trend in temperatures by the end of the
period as a result.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 119 PM Saturday...

Through 18Z Sunday:  Widespread MVFR cigs across central NC attm,
with IFR across the NW Piedmont including KINT and KGSO.   Clouds
will begin to thin out east and south of KGSO as warm southerly flow
increases.  However, a band of prefrontal showers and isold tstms
are expected to move across central NC between 23Z west through 05Z
east, thus look for tempo IFR or worse flt conditions as this precip
band moves across this evening.  pre-frontal sfc winds will be south
10G20+kt at all TAF sites.   Wind gusts assoc w/convection will be
mainly from the west with gusts in excess of 30kt possible. Once the
rain band and cold front moves through by 06Z, look for wind shift
to NW at speeds of 10-15kt and gradually improving cigs.  Then VFR
conditions expected to return across all of central NC by 15Z  on
Sunday.

After 18Z Sunday:  VFR conditions should dominate through Thursday
under high pressure.

&&

.CLIMATE...
Record high min temperature and record high temperatures on
December 11th...

RDU  57 (2008)	74 (2007)
GSO  54 (2008)	78 (2007)
FAY  60 (1972)	80 (2007)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...Kren
AVIATION...np
Hazardous weather outlook, Dec 11, 6:45 AM EST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
645 AM EST Sat Dec 11 2021

NCZ007-008-021>025-038>040-073>076-121145-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Stanly-Montgomery-Moore-Lee-
645 AM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk of an isolated severe wind gust or two late
this afternoon and evening, in association with a line of showers
and possibly isolated thunderstorms. Otherwise, widespread hazardous
weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ009>011-026>028-041>043-077-078-083>086-088-089-121145-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
645 AM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 11, 3:58 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
358 PM EST Sat Dec 11 2021

NCZ021-038-112145-
Forsyth NC-Davidson NC-
358 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of Forsyth and
northeastern Davidson Counties through 445 PM EST...

At 358 PM EST, Doppler radar was tracking a strong thunderstorm over
East Bend, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3600 8004 3596 8038 3598 8041 3599 8042
      3601 8042 3603 8045 3606 8046 3606 8047
      3604 8049 3608 8052
TIME...MOT...LOC 2058Z 252DEG 37KT 3620 8053

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, Dec 11, 4:36 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EST Sat Dec 11 2021

NCZ022-038-039-112215-
Guilford NC-Randolph NC-Davidson NC-
436 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of Davidson, western
Randolph and southwestern Guilford Counties through 515 PM EST...

At 435 PM EST, Doppler radar was tracking a strong thunderstorm over
Spencer, or over Salisbury, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, High Point, Asheboro, Lexington, Randleman, Thomasville,
Linwood, Archdale, Trinity and Pleasant Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

&&

LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
      3585 8039 3588 8042 3589 8037 3596 8037
      3605 7990 3589 7964 3556 7986 3553 8020
      3558 8021 3568 8033 3572 8033 3574 8046
      3577 8045 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 2135Z 240DEG 61KT 3569 8044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Dec 11, 4:52 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
452 PM EST Sat Dec 11 2021

NCZ021-022-038-112245-
Guilford NC-Forsyth NC-Davidson NC-
452 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of Forsyth,
northeastern Davidson and northern Guilford Counties through 545 PM
EST...

At 451 PM EST, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 9 miles southeast of Walnut Cove, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Bermuda Run, McLeansville, Lewisville, Summerfield and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3612 8048 3612 8046 3614 8044 3621 8045
      3622 8043 3626 8045 3624 7953 3609 7954
      3596 8038 3599 8042 3601 8042 3606 8047
      3605 8048 3610 8051
TIME...MOT...LOC 2151Z 261DEG 32KT 3619 8002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:58 PM ESTSpecial Weather StatementRAHForsyth47 min
Dec 11, 4:36 PM ESTSpecial Weather StatementRAHDavidson, Randolph39 min
Dec 11, 5:19 PM ESTSpecial Weather StatementRAHAlamance, Davidson, Guilford, Randolph56 min
Dec 11, 5:24 PM ESTSpecial Weather StatementRAHMontgomery, Stanly36 min
Dec 11, 5:27 PM ESTSpecial Weather StatementRAHMontgomery, Stanly33 min
Dec 11, 5:54 PM ESTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph36 min
Dec 11, 5:56 PM ESTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Stanly34 min
Dec 11, 6:05 PM ESTSevere Thunderstorm WarningRAHAlamance, Guilford40 min
Dec 11, 6:13 PM ESTSevere Thunderstorm WarningRAHAnson, Chatham, Lee, Montgomery, Moore, Randolph and 1 more47 min
Dec 11, 6:15 PM ESTSpecial Weather StatementRAHGranville, Person, Vance45 min
Dec 11, 6:30 PM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Orange, Randolph45 min
Dec 11, 6:44 PM ESTSevere Thunderstorm WarningRAHAlamance, Orange46 min
Dec 11, 6:59 PM ESTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren61 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.